Hail, Long
- When
- May 25, 3:00 PM EST to 3:01 PM EST
- Where
- Long County, 2.83 mi SSE of Donald
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.780, -81.840
A trained spotter reported nickel to quarter sized hail.
Scattered to occasionally numerous showers and thunderstorms developed in the afternoon hours across southeast Georgia in the vicinity of a lingering cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Scattered to occasionally numerous showers and thunderstorms developed in the afternoon hours across southeast Georgia in the vicinity of a lingering cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 25, 1:16 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 216 PM EDT SUN MAY 25 2014 .SYNOPSIS... HIGH PRESSURE WILL SHIFT INTO THE WESTERN ATLANTIC TODAY AND WILL REMAIN IN PLACE THROUGH THE MIDDLE OF THE WEEK. A WEAK BACKDOOR COLD FRONT IS EXPECTED TO MOVE INTO THE AREA LATE WEDNESDAY AND THURSDAY. THIS FRONT WILL LIKELY BECOME STATIONARY OVER THE REGION THROUGH THE END OF THE WEEK BEFORE DISSIPATING. && .NEAR TERM /THROUGH TONIGHT/... THE PATTERN HAS CHANGED SIGNIFICANTLY COMPARED TO 24 HRS PRIOR. THE UPPER LEVEL RIDGE HAS SLID WEST AND BEEN DAMPENED BY INCOMING SHORTWAVE ENERGY FROM THE NORTHWEST. A FAIRLY JUICY LOW-LEVEL AIRMASS LAST NIGHT COMBINED WITH A WEAK VORT MAX DROPPING OUT OF THE APPALACHIANS TRIGGERED ISOLATED SHOWERS AND TSTMS IN SOUTHEAST SC. THE RESIDUAL STRATO/ALTOCU ASSOCIATED WITH THIS DISTURBANCE CAN STILL BE SEEN ON VISIBLE SATELLITE THIS MORNING...EXTENDING FROM GREENWOOD SOUTHEAST THROUGH ORANGEBURG AND OFF THE CHARLESTON COAST. THE 12Z NAM SHOWS A STRING OF VORT MAXIMA CONTINUING TO DROP SOUTHEAST THROUGH SOUTHERN SC THROUGH SUNSET. THE TRICKY PART OF TODAY/S FORECAST IS PINNING DOWN SHOWER AND TSTM COVERAGE. ALTHOUGH THE BEST UPPER LEVEL ENERGY IS EXPECTED ACROSS SOUTHERN SC...BY FAR THE BEST THERMODYNAMIC ENVIRONMENT WILL BE ACROSS INTERIOR SOUTHEAST GA. SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER 70S AS ONE MOVES SOUTHWEST RESULT IN CAPES EXCEEDING 2500 J/KG THIS AFTERNOON. HOWEVER IN SOUTHERN SC THE DEWPOINTS ARE ALREADY MIXING INTO THE LOWER 60S DUE TO QUITE A BIT OF DRY AIR JUST OFF THE SURFACE. THE 00Z NSSL WRF MODEL SEEMS TO BE THE MOST REALISTIC WITH THE AFTERNOON CONVECTIVE TREND. ONCE THE LOW/MID 80S CONVECTIVE TEMPS ARE REACHED ACROSS INTERIOR SC... ACTIVITY WILL LIKELY IGNITE AHEAD OF SHORTWAVE ENERGY. THEN ACTIVITY WILL EXPAND TO THE SOUTH AND SOUTHWEST INTO THE INSTABILITY AXIS...WITH THE GREATEST MID TO LATE AFTERNOON COVERAGE ACROSS SOUTHEAST GA. A MODEL SOUNDING AT WAYCROSS GA SHOWS A HIGHLY UNSTABLE AIRMASS LATER THIS AFTERNOON WITH SEVERAL CONVECTIVE INDICES SUPPORTING ISOLATED SEVERE TSTMS. WE WILL MAINTAIN THE CURRENT WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR POTENTIAL SEVERE TSTMS THIS AFTERNOON. POPS TODAY RANGE FROM CHANCE INLAND AND SOUTH TO ANTICIPATED DRY WEATHER ALONG THE CHARLESTON COUNTY COAST AND BEACHES. HIGH TEMPS IN THE MID TO UPPER 80S MOST AREAS. TONIGHT...CONVECTIVE RAINS WELL INLAND SHOULD DISSIPATE BY MID EVENING WITH AREAS OF LAYERED CLOUDS LINGERING. A SHORT WAVE MOVING THROUGH SOUTH CAROLINA OVERNIGHT COULD GENERATE SPOTTY NOCTURNAL CONVECTION...PERHAPS DRIFTING INTO OUR FORECAST AREA AT SOME POINT...FOR NOW WE MAINTAIN SILENT POPS AS BOTH TIMING AND COVERAGE QUITE UNCERTAIN ON BOTH 00Z AND 06Z MODELS RUNS. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... FOR MONDAY...A MID AND UPPER LEVEL RIDGE WILL SETTLE IN FROM THE WEST WHILE HIGH PRESSURE AT THE SURFACE REMAINS OVER THE ATLANTIC. GENERALLY SOUTH-SOUTHEAST LOW LEVEL FLOW WITH SUFFICIENT DEEP LAYER MOISTURE AND INSTABILITY IS EXPECTED TO LEAD TO SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY INLAND. HIGH TEMPERATURES IN THE MID TO UPPER 80S. CONVECTION WILL DIE DOWN MONDAY NIGHT WITH LOWS IN THE 60S. TUESDAY...THE MID AND UPPER LEVEL RIDGE BEGINS TO BREAK DOWN SOME...BUT THE RIDGE OF HIGH PRESSURE CONTINUES OVER THE ATLANTIC WATERS. MODELS INDICATING A BETTER DEFINED INLAND LEE TROUGH OF LOW PRESSURE. THIS TROUGH...ALONG WITH SUFFICIENT MOISTURE AND INSTABILITY WILL ONCE AGAIN RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. THE LOW LEVEL FLOW VEERS TO MORE SOUTHWEST...WHICH WILL HELP TO KEEP CONVECTION CLOSER TO THE COAST. MAX TEMPS AGAIN THE UPPER 80S TO NEAR 90. BY TUESDAY NIGHT... CONVECTION IS EXPECTED TO DIMINISH DURING THE EVENING...WITH LOWS IN THE UPPER 60S TO AROUND 70. WEDNESDAY...THE MID/UPPER LEVEL RIDGE CONTINUES TO WEAKEN/FLATTEN. THE LOW LEVEL FLOW VEERS A LITTLE MORE TO WEST-SOUTHWEST WITH A LATE AFTERNOON SEA BREEZE PINNED CLOSER TO THE COAST. HAVE KEPT LOW END CHANCE/SCATTERED CONVECTION IN THE FORECAST OVER THE LAND AREAS. DESPITE A WEAKENING MID/UPPER LEVEL RIDGE...LOW LEVEL WEST-SOUTHWEST FLOW WILL CREATE A SLIGHT DOWNSLOPE COMPONENT...HELPING TO HEAT MAXES UP TO AROUND 90 TO LOWER 90S MOST AREAS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... THE LARGE SCALE PATTERN WILL FEATURE A DEEP LAYER RIDGE OVER THE CENTRAL U.S. AND A TROUGH OVER THE NORTHEAST/NEW ENGLAND REGION THROUGH FRIDAY. A WEAK BACK DOOR COLD FRONT IS SHOWN BY THE GLOBAL MODELS TO MOVE IN FROM THE NORTH LATER WEDNESDAY...SETTLING OVER THE SOUTHERN AREA THURSDAY...THEN WASHING OUT BY LATE WEEK AND NEXT WEEKEND. A DEEP LAYER RIDGE PUSHES INTO THE EAST AND SOUTHEAST U.S. SATURDAY AND SUNDAY. FEEL THE BEST CHANCES FOR PRECIP/CONVECTION WILL BE THURSDAY AS THE BACKDOOR FRONT PUSHES SOUTHWARD. HAVE KEPT CHANCE POPS...BUT WOULD NOT BE SURPRISED IF MODEL GUIDANCE TRENDS UPWARD WITH POPS FOR THIS PERIOD. GIVEN MORE CLOUDS AND HIGHER PRECIP CHANCES...MAX TEMPS GENERALLY IN THE MID TO UPPER 80S FOR THURSDAY. BY FRIDAY...MODELS DIVERGE IN THE LOCATION OF THE DEEPEST MOISTURE. FOR NOW...KEEP LOW END CHANCE POPS FOR THE ENTIRE LAND REGION...BUT IF THE GFS IS CORRECT...THE HIGHER POPS MAY BE OVER THE SOUTHERN HALF OF THE AREA CLOSER TO THE OLD BACKDOOR FRONT AND WITHIN HIGHER MOISTURE. FOR SATURDAY AND SUNDAY...HAVE GONE WITH A DECREASING POP TREND AS THE DEEP LAYER RIDGE BUILDS OVER THE REGION. THE LOW LEVEL FLOW VEERS FROM NE ON THURSDAY AND FRIDAY TO EAST-SOUTHEAST BY SATURDAY AND SUNDAY. HIGH TEMPS GENERALLY IN THE MID TO UPPER 80S AND LOWS IN THE 60S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH 18Z MONDAY. THE PRIMARY CONCERN IS CONVECTION THIS AFTERNOON. AN UPPER DISTURBANCE WILL DROP THROUGH SOUTHEAST SC THIS AFTERNOON THOUGH BETTER LOW LEVEL INSTABILITY EXISTS IN SOUTHEAST GA. INCREASING CONVECTIVE COVERAGE ANTICIPATED THROUGH MID TO LATE AFTERNOON. ALTHOUGH THE BEST COVERAGE IS PROJECTED TO REMAIN INLAND FROM EITHER TERMINAL IT CANNOT BE RULED OUT THAT SOMETHING MAKES IT DOWN TO THE TERMINALS LATER. THEREFORE WE ADDED VCTS AT KSAV AND VCSH AT KCHS FOR THE AFTERNOON AND EARLY EVENING HOURS. ADDITIONAL UPPER LEVEL DISTURBANCES MOVE THROUGH OVERNIGHT WHICH COULD SPUR AN ISOLATED SHOWER AT EITHER TERMINAL BUT COVERAGE WILL BE TOO LOW TO JUSTIFY A MENTION. .EXTENDED AVIATION OUTLOOK... VFR CONDITIONS...EXCEPT FOR TEMPORARY FLIGHT RESTRICTIONS POSSIBLE WITH MAINLY AFTERNOON/EARLY EVENING CONVECTION MONDAY THROUGH FRIDAY. && .MARINE... ONSHORE FLOW THROUGH TONIGHT IS WEAK...LESS THAN 15 KT AND IN MANY CASES LESS THAN 10 KT. FAIRLY UNIFORM SEAS 2-3 FT ON AVERAGE. NOT EXPECTING HIGHLIGHTS OVER THE MARINE AREA THROUGH THE WORK WEEK. HIGH PRESSURE WILL REMAIN OVER THE ATLANTIC WATERS THROUGH MID-WEEK. A BACK DOOR COLD FRONT IS EXPECTED TO ENTER THE WATERS LATE WEDNESDAY AND EARLY THURSDAY. THIS WILL SETUP HIGHER PRESSURE NORTH OF THE REGION WITH NORTHEAST FLOW THURSDAY AND FRIDAY. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && NEAR TERM...JRL SHORT TERM...RFM LONG TERM...RFM AVIATION...JRL MARINE...RFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 354 PM EDT SUN MAY 25 2014 SCZ043>045-049-050-052-262000- INLAND COLLETON-DORCHESTER-INLAND BERKELEY-COASTAL COLLETON- CHARLESTON-TIDAL BERKELEY- 354 PM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048-051-262000- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND JASPER-BEAUFORT-COASTAL JASPER- 354 PM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING. THERE IS THE POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO BECOME STRONG TO SEVERE...POSSIBLY PRODUCING DAMAGING WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST TO SOUTH INTO A MORE UNSTABLE AIR MASS INLAND FROM THE SEA BREEZE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-354-374-262000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 354 PM EDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT SUN MAY 25 2014
GAZ137-138-252015-
INLAND LIBERTY-LONG-
334 PM EDT SUN MAY 25 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 415 PM EDT...
AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST
OF BEARDS CREEK TO FORT STEWART...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WILLIE...TRINITY...FORT STEWART...MIDCOAST REGL AIRPORT...BEARDS
CREEK...FLEMINGTON...HINESVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3188 8192 3189 8189 3192 8188 3195 8189
3201 8183 3202 8181 3206 8174 3200 8160
3197 8159 3197 8157 3196 8156 3196 8154
3195 8152 3171 8146 3157 8166 3174 8191
TIME...MOT...LOC 1934Z 327DEG 8KT 3198 8182 3190 8163The Charleston,SC radar (KCLX), 123 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported nickel to quarter sized hail.
Screven County dispatch reported numerous trees and power lines down along Highway 301 between Pine Grove Inn Road and Lawton Road. Some of the trees are blocking roads.
A spotter reported dime to quarter sized hail off of Buttermilk Road and Highway 301.
Quarter sized hail fell at the Screven County dispatch building.
Quarter sized hail fell at the Jenkins County dispatch building.
The public reports quarter sized hail and gusty winds in the Woodcliff area.
The public reported hail up to the size of quarters that last for 7 minutes.
A trained spotter reported pea to half dollar sized hail on Rock Ford Road near Highway 25.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518656, 518664, 518657, 518658, 518659, 518660, 518661, 518662, 518663.